Kentucky, 2009

Flash Flood and Heavy Rain in Kentucky, June 12, 2009

June 12, 2009 · NWS RLX · 2 events in 2 counties and zones

Around 0200E, convection refired in eastern Kentucky, just ahead of a slow moving cold front that was sinking south. The small cluster of showers and thunderstorms trained along the Greenup and Boyd County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Around 0200E, convection refired in eastern Kentucky, just ahead of a slow moving cold front that was sinking south. The small cluster of showers and thunderstorms trained along the Greenup and Boyd County line. The heaviest rain fell on the Greenup County side of the border. The ground was already saturated from previous days of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 3:11 AM EST, 19 minutes earlier.

Area forecast discussion, Jun 12, 3:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT FRI JUN 12 2009

.SYNOPSIS...
A COLD FRONT MOVING THROUGH THE AREA THIS MORNING WILL BE SOUTH OF
THE AREA BY THIS EVENING.  WEAK DISTURBANCES MOVE THROUGH OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK LLJ/ISENTROPIC LIFT ALONG WITH THETA E AXIS AND BOUNDARY
CONSPIRING TO PRODUCE BANDED SHOWERS WITH A FEW THUNDERSTORMS EARLY
THIS MORNING.  THIS SHOULD FILL IN AND WORK E ACROSS SOUTHERN
PORTION OF AREA THIS MORNING BEFORE FALLING APART SOMEWHAT MIDDAY.
WILL NEED TO MAINTAIN FLOOD WATCH THROUGH ITS 7 AM EXPIRATION TIME
ON ACCOUNT OF THE NEW DEVELOPMENT EARLY THIS MORNING AND THEN SEE
ABOUT AN EXTENSION AS THE WEATHER UNFOLDS.

STILL THINK AFTERNOON CONVECTION IS POSSIBLE ON LEFT OVER BOUNDARIES
S OF FRONT THIS AFTERNOON WITH BREAKS OF SUN...ALTHOUGH IT MAY TAKE
UNTIL LATER IN THE AFTERNOON GIVEN MORNING ACTION.  LOW CLOUDS AND
SOME FOG RETURN AGAIN TONIGHT IN THE WAKE OF THE FRONT AND
RAIN...THIS TIME FARTHER S AND E THAN EARLY THIS MORNING.

LIKED MET FOR THE MOST PART ON TEMPERATURES WITH SMALLER DIURNAL
RANGE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
WEATHER CONTINUES TO REMAIN UNSETTLED IN THE SHORT TERM. SLIGHTLY
DRIER AIR WILL MOVE INTO THE CWA BEHIND PASSAGE OF THE COLD
FRONT...WITH A WEST TO NORTHWEST FLOW ALOFT. HOWEVER...ENOUGH
MOISTURE WILL STILL BE PRESENT IN THE ATMOSPHERE...ALONG WITH
SEVERAL SHORTWAVES EMBEDDED IN THE FLOW...THAT HAVE CONTINUED TO
MAINTAIN A CHANCE OF DIURNAL CONVECTION IN THE FORECAST FOR THE
ENTIRE PERIOD. PW VALUES DURING THIS PERIOD WILL GENERALLY RANGE
FROM 1-1.25 INCHES...SO PRECIPITATION AMOUNTS ARE EXPECTED TO BE
GENERALLY LIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WITH RUN-TO-RUN INSTABILITY IN THE GFS...USED HPC FORECAST AS BASIS
FOR SUNDAY NIGHT ONWARD...WHICH RELIES STRONGLY ON WHAT HAS BEEN THE
MORE STABLE ECMWF OR ECMWF MEAN ENSEMBLE.

FRONTAL ZONE REMAINS JUST TO OUR SOUTH WITH BRISK WESTERLY FLOW
ALOFT...PEPPERED WITH WEAK DISTURBANCES RUNNING THROUGH THE FLOW.
MEANWHILE...LARGE SURFACE HIGH SITS TO OUR NORTH OVER THE GREAT
LAKES...SHIFTING TO THE NORTHEAST AND EVENTUALLY OFFSHORE MID TO
LATE WEEK. OUR REGION WILL BE IN BETWEEN...THOUGH WITH THE DRY HIGH
PRESSURE HAVING THE LARGEST INFLUENCE AND THUS OVERALL A FAIRLY DRY
PATTERN.

FRONTAL ZONE REMAINS CLOSE ENOUGH SUNDAY NIGHT INTO
MONDAY...FOR SOME NOMINAL CHANCE POPS ESPECIALLY IN THE MOUNTAINS
AND SOUTHERN ZONES...WITH DIURNAL-BASED TIMING TO COORDINATE WITH
HEATING OF THE DAY. DRIEST DAY LOOKS LIKE TUESDAY...WHEN A DIGGING
UPPER TROUGH GOES THROUGH NEW ENGLAND...FOLLOWED BY NEW SURFACE HIGH
REBUILDING IN AND EDGING SOUTHWARD. THIS WILL HELP TO SUPPRESS
FRONTAL ZONE WELL SOUTH OF OUR CWA.

WARM FRONT DEVELOPS TO OUR WEST AHEAD OF LARGE WARM RIDGE FORMING
THROUGHOUT THE CENTRAL PART OF THE COUNTRY. ADDED CHANCE POPS
WEDNESDAY TO ACCOUNT FOR POSSIBLE CONVECTION AS THAT BOUNDARY MOVES
OUR WAY WITH RETURN FLOW SETTING UP. TRANSITION TO VERY WARM PATTERN
LOOKS APPARENT AS THE RIDGE CONTINUES TO BUILD LATE NEXT WEEK.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS S OF A COLD FRONT NEAR THE WV/PA LINE
DISSIPATED AS 06Z APPROACHED.  MAIN ISSUE OVERNIGHT WILL BE MVFR
STRATUS AND MIST THAT MAY GO IFR ESPECIALLY EKN BUT EXCEPT BKW.  IT
MAY TAKE MUCH OF THE DAYLIGHT MORNING HOURS FRI FOR THE LOW CLOUD
BASES TO MIX HIGHER.  THE AFTERNOON SHOULD TURN OUT VFR AS THE COLD
FRONT CONTINUES SAGGING SLOWLY S THOUGH WV.  THERE IS THE CHANCE FOR
SHOWERS AND A THUNDERSTORM ACROSS E KY...S WV AND SW VA.

ANY SHOWERS OR STORMS THAT DO FORM FRI AFTN SHOULD DISSIPATE AROUND
SUN DOWN...BUT MVFR STRATUS AND MIST IS LIKELY AGAIN TOWARD 06Z.
FLOW THROUGH THE MIXING LAYER WILL BE LIGHT S SFC AND W ALOFT S OF
THE FRONT...AND PRIMARILY N N OF IT.

AVIATION OUTLOOK /BEYOND 18Z FRIDAY/...
SOME MVFR TO IFR CONDITIONS IN FOG OVERNIGHT FRI NT INTO SAT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR WVZ005>008-
     013>016-018-024>030-033>039-047.
OH...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR OHZ086-087.
KY...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR KYZ101>103-
     105.
VA...FLASH FLOOD WATCH UNTIL 7 AM EDT THIS MORNING FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...MDP
AVIATION...TRM
Hazardous weather outlook, Jun 11, 9:25 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1025 PM EDT THU JUN 11 2009

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-046-
130230-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
POCAHONTAS-
1025 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033>039-047-130230-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-RANDOLPH-
1025 PM EDT THU JUN 11 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Jun 11, 10:45 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 PM EDT THU JUN 11 2009

OHZ067-075-076-WVZ009>011-120435-
ATHENS-MORGAN-PLEASANTS-TYLER-WASHINGTON-WOOD-
1145 PM EDT THU JUN 11 2009

...A WEST TO EAST BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH
ATHENS...SOUTHERN MORGAN...WASHINGTON...PLEASANTS AND TYLER
COUNTIES...

NEAR 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED FROM NEAR
NELSONVILLE IN WESTERN ATHENS COUNTY ON EAST...TO NEAR AMESVILLE...
DEVOLA...NORTH OF MARIETTA...THEN NEAR THE OHIO RIVER AROUND
SISTERSVILLE AND FRIENDLY.

THE RAIN WAS MOVING SLIGHTLY SOUTH OF EAST AT 25 MPH.

AREAS AROUND SUCH COMMUNITIES SUCH AS THE PLAINS...ATHENS...
MARIETTA...NEWPORT...WILLIAMSTOWN...VIENNA...AND SAINT MARYS COULD
BE AFFECTED BETWEEN 11:45 PM AND 12:45 AM.

DOWNPOURS OF A HALF INCH IN 15 MINUTES ARE LIKELY.  TRAINING
OF SHOWERS COULD GIVE SOME LOCATIONS MORE THAN ONE DOWNPOUR IN
AN HOUR...RESULTING IN AN INCH OF RAIN.

THIS WOULD CAUSE WATER TO COLLECT OR POND ON ROADS AND IN POOR
DRAINAGE AREAS...QUICKLY FILL ROADSIDE DITCHES...AND CAUSE STRONG
RISES ON STREAM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

22
Local storm report, Jun 11, 11:23 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 AM EDT FRI JUN 12 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HEAVY RAIN       LOWELL                  39.56N 81.52W
06/12/2009  1.51             WASHINGTON         OH   PUBLIC

            TO 2.00 INCHES.

&&

NNNN
Special weather statement, Jun 11, 11:53 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1253 AM EDT FRI JUN 12 2009

OHZ075-076-120525-
ATHENS-WASHINGTON-
1253 AM EDT FRI JUN 12 2009

...SHOWERS WITH LOCALIZED DOWNPOURS HAVE BEEN MOVING THROUGH
PORTIONS OF ATHENS AND WASHINGTON COUNTIES IN SOUTHEAST OHIO...

AT 1240 AM EDT...A WEST TO EAST BAND OF SHOWERS WAS LOCATED FROM
NEAR AMESVILLE OF ATHENS COUNTY...ON EAST ACROSS PORTIONS OF
WASHINGTON COUNTY...NEAR BARTLETT...DEVOLA...AND NEWPORT.

LOCALIZED DOWNPOURS OF 1 TO 2 INCHES HAVE FALLEN IN LESS THAN 90
MINUTES. THIS IS PRODUCING WATER FLOODING IN POOR DRAINAGE AREAS
ALONG ROADS...DITCH LINES OVERFLOWING...AND STREAMS QUICKLY RISING.

LUCKILY...THE LINE IS SLOWLY SINKING SOUTH IN WASHINGTON
COUNTY...INTO AREAS THAT WERE NOT AFFECTED EARLIER.  AS A
RESULT...THE RAIN BEGINNING TO DIMINISH IN AREAS HIT WITH THE
DOWNPOURS AROUND MIDNIGHT.

ALSO...THE OVERALL INTENSITY OF THE SHOWERS SEEMS TO BE WEAKENING.
HOWEVER...SOME DOWNPOURS ARE STILL POSSIBLE BETWEEN 1 AND 2
AM...ESPECIALLY NEAR AMESVILLE...CUTLER...BARLOW...FLEMING AND
MARIETTA.

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

22
Special weather statement, Jun 12, 3:03 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT FRI JUN 12 2009

KYZ101-103-OHZ087-WVZ005-006-013>015-026-120845-
BOONE-BOYD-CABELL-GREENUP-KANAWHA-LAWRENCE-LINCOLN-PUTNAM-WAYNE-
403 AM EDT FRI JUN 12 2009

...HEAVY THUNDERSTORMS WILL AFFECT BOYD...CABELL...GREENUP...
LAWRENCE...LINCOLN...NORTHERN WAYNE...NORTHWESTERN BOONE...
SOUTHWESTERN PUTNAM AND WEST CENTRAL KANAWHA COUNTIES...

AT 403 AM EDT...HEAVY THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF ROME TO CATLETTSBURG TO SPURLOCKVILLE...MOVING NORTHEAST
AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SUMMIT...AND BEECH FORK STATE PARK AROUND
410 AM...LAVALETTE...BRANCHLAND...SPURLOCKVILLE...AND MUD AROUND 415
AM...PALERMO...LETITIA...AND KENOVA AROUND 420 AM AND ASHLAND AROUND
425 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Greenup

When
June 12, 3:30 AM EST to 5:30 AM EST
Where
Greenup County, 1.09 mi ENE of Wurtland to 1.62 mi S of Worthington
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.553, -82.750

Around 1.5 to 1.75 inches of rain fell in less than an hour. This localized downpour affected such stream basins as Kennedy Hollow, Pond Run, and White Oak Creek. The residential areas aided in the runoff.

Near the mouth of Kennedy Hollow, the culvert under Route 23 could not handle the runoff from the residential area. The stream backed up into homes along First Street. Elsehwere, a few businesses along Diederich Boulevard got water inside. A few vehicles were stranded in high water.

Heavy Rain, Boyd

When
June 12, 3:30 AM EST to 5:30 AM EST
Where
Boyd County, 0.93 mi NNE of Bellefonte to 1.21 mi WNW of Summit
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.493, -82.677

Rains of 1 to 1.5 likely fell in an hour, causing urban street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170507, 170508.